Medication Errors: An Increasing Cause of Morbidity and Mortality in US Hospitals
Patients in healthcare settings are exposed to multiple medication regimens that consist of utilization of potentially detrimental drugs. In September 2006, nurses in an Indianapolis hospital mistakenly gave six infants heparin, an anti-coagulant utilized for the prevention of blood clots, instead of hep-lock, a lower molecular weight anti-coagulant. Correspondingly, Associated Press reported (2007) actor Dennis Quaid’s newborn twins along with another infant’s IV tubes were flushed with 10,000 units of heparin instead of the recommended amount of 10 units. Also in 2007, (Cohen, 2007) a patient prescribed transdermal fentanyl patches was found severely obtunded after the nurse applied a transdermal fentanyl patch to a region of the patient’s torso without properly inspecting the patient’s entire body to which a older patch was discovered on the patient’s thigh. As a result, three of the six infants in Indianapolis passed away due to the medication error. In the other instances, medical teams were able to mobilize swiftly to stabilize each patient after the medication error transpired, but many medical teams have of late come under mass scrutiny due to many common and preventable medication errors.
“Medication error is a significant problem in healthcare in many countries. Medication errors comprise all inaccuracies involving prescription drugs, over-the-counter medications, herbal treatments, minerals, and vitamins. In a report from the United States (US) medication errors represented 20% of medical errors despite recent efforts to reduce them” (Durieux et al, 2007). These errors result when hospital personnel do not possess all the necessary information needed to make precise medication decisions. The National Coordinating Council for Medication Error Reporting and Prevention or NCC MERP defines a medication error, as "A medication error is any...